Suprabasal acantholytic dermatologic toxicities associated checkpoint inhibitor therapy: A spectrum of immune reactions from paraneoplastic pemphigus-like to Grover-like lesions

Wei Shen Chen, Michael T. Tetzlaff, Hafeez Diwan, Richard Jahan-Tigh, Adi Diab, Kelly Nelson, Isabella C. Glitza, Genevieve J. Kaunitz, Daniel Johnson, Carlos Torres-Cabala, Omar Pacha, Janis M. Taube, Kudakwashe Maloney, Victor G. Prieto, Jonathan L. Curry

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Checkpoint inhibitors (CPIs) restore the function of effector immunocytes to target and destroy cancer cells. Immune-related adverse events (irAEs) are a consequence of immune reactivation, with unpredictable inflammatory response, loss of self-tolerance, and development of autoimmunity. Adverse events from CPIs that present as dermatologic toxicities have diverse clinical and histopathologic features. CPI-associated dermatologic toxicities may exhibit histopathologic features of lichenoid dermatitis, bullous pemphigoid, and granulomatous/sarcoid-like reactions. Suprabasal acantholytic dermatologic toxicities associated with CPIs are particularly rare but represent an emerging histopathologic pattern and include lichenoid dermatitis with suprabasal acantholysis/vesicle formation to Grover disease (transient acantholytic dermatosis). Here, we report two patients who developed suprabasal acantholytic dermatologic toxicities during CPI therapy. One patient exhibited a CPI-associated autoimmune blistering disease with paraneoplastic pemphigus (PNP)-like features restricted to histopathology and immunofluorescence, while the other patient had Grover-like lesions. A review of the literature revealed a spectrum of suprabasal acantholytic dermatologic toxicities associated CPIs that may present as lichenoid dermatitis with acantholysis/vesicle formation, Grover-like eruptions, and lesions with PNP-like features restricted to histopathology and immunofluorescence. It is important for clinicians and pathologists to recognize the types of dermatologic toxicities associated with CPIs to direct appropriate therapeutic strategies.

Original languageEnglish (US)
Pages (from-to)764-773
Number of pages10
JournalJournal of cutaneous pathology
Volume45
Issue number10
DOIs
StatePublished - Oct 2018

Fingerprint

Pemphigus
Dermatitis
Acantholysis
Fluorescent Antibody Technique
Self Tolerance
Bullous Pemphigoid
Autoimmunity
Autoimmune Diseases
Therapeutics
Neoplasms
Grover's disease

Keywords

  • acantholysis
  • dermatologic toxicities
  • immune checkpoint
  • lichenoid
  • paraneoplastic pemphigus

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Histology
  • Dermatology

Cite this

@article{cd934d4b64574deeb4d3f94d06bdf523,
title = "Suprabasal acantholytic dermatologic toxicities associated checkpoint inhibitor therapy: A spectrum of immune reactions from paraneoplastic pemphigus-like to Grover-like lesions",
abstract = "Checkpoint inhibitors (CPIs) restore the function of effector immunocytes to target and destroy cancer cells. Immune-related adverse events (irAEs) are a consequence of immune reactivation, with unpredictable inflammatory response, loss of self-tolerance, and development of autoimmunity. Adverse events from CPIs that present as dermatologic toxicities have diverse clinical and histopathologic features. CPI-associated dermatologic toxicities may exhibit histopathologic features of lichenoid dermatitis, bullous pemphigoid, and granulomatous/sarcoid-like reactions. Suprabasal acantholytic dermatologic toxicities associated with CPIs are particularly rare but represent an emerging histopathologic pattern and include lichenoid dermatitis with suprabasal acantholysis/vesicle formation to Grover disease (transient acantholytic dermatosis). Here, we report two patients who developed suprabasal acantholytic dermatologic toxicities during CPI therapy. One patient exhibited a CPI-associated autoimmune blistering disease with paraneoplastic pemphigus (PNP)-like features restricted to histopathology and immunofluorescence, while the other patient had Grover-like lesions. A review of the literature revealed a spectrum of suprabasal acantholytic dermatologic toxicities associated CPIs that may present as lichenoid dermatitis with acantholysis/vesicle formation, Grover-like eruptions, and lesions with PNP-like features restricted to histopathology and immunofluorescence. It is important for clinicians and pathologists to recognize the types of dermatologic toxicities associated with CPIs to direct appropriate therapeutic strategies.",
keywords = "acantholysis, dermatologic toxicities, immune checkpoint, lichenoid, paraneoplastic pemphigus",
author = "Chen, {Wei Shen} and Tetzlaff, {Michael T.} and Hafeez Diwan and Richard Jahan-Tigh and Adi Diab and Kelly Nelson and Glitza, {Isabella C.} and Kaunitz, {Genevieve J.} and Daniel Johnson and Carlos Torres-Cabala and Omar Pacha and Taube, {Janis M.} and Kudakwashe Maloney and Prieto, {Victor G.} and Curry, {Jonathan L.}",
year = "2018",
month = "10",
doi = "10.1111/cup.13312",
language = "English (US)",
volume = "45",
pages = "764--773",
journal = "Journal of Cutaneous Pathology",
issn = "0303-6987",
publisher = "Wiley-Blackwell",
number = "10",

}

TY - JOUR

T1 - Suprabasal acantholytic dermatologic toxicities associated checkpoint inhibitor therapy

T2 - A spectrum of immune reactions from paraneoplastic pemphigus-like to Grover-like lesions

AU - Chen, Wei Shen

AU - Tetzlaff, Michael T.

AU - Diwan, Hafeez

AU - Jahan-Tigh, Richard

AU - Diab, Adi

AU - Nelson, Kelly

AU - Glitza, Isabella C.

AU - Kaunitz, Genevieve J.

AU - Johnson, Daniel

AU - Torres-Cabala, Carlos

AU - Pacha, Omar

AU - Taube, Janis M.

AU - Maloney, Kudakwashe

AU - Prieto, Victor G.

AU - Curry, Jonathan L.

PY - 2018/10

Y1 - 2018/10

N2 - Checkpoint inhibitors (CPIs) restore the function of effector immunocytes to target and destroy cancer cells. Immune-related adverse events (irAEs) are a consequence of immune reactivation, with unpredictable inflammatory response, loss of self-tolerance, and development of autoimmunity. Adverse events from CPIs that present as dermatologic toxicities have diverse clinical and histopathologic features. CPI-associated dermatologic toxicities may exhibit histopathologic features of lichenoid dermatitis, bullous pemphigoid, and granulomatous/sarcoid-like reactions. Suprabasal acantholytic dermatologic toxicities associated with CPIs are particularly rare but represent an emerging histopathologic pattern and include lichenoid dermatitis with suprabasal acantholysis/vesicle formation to Grover disease (transient acantholytic dermatosis). Here, we report two patients who developed suprabasal acantholytic dermatologic toxicities during CPI therapy. One patient exhibited a CPI-associated autoimmune blistering disease with paraneoplastic pemphigus (PNP)-like features restricted to histopathology and immunofluorescence, while the other patient had Grover-like lesions. A review of the literature revealed a spectrum of suprabasal acantholytic dermatologic toxicities associated CPIs that may present as lichenoid dermatitis with acantholysis/vesicle formation, Grover-like eruptions, and lesions with PNP-like features restricted to histopathology and immunofluorescence. It is important for clinicians and pathologists to recognize the types of dermatologic toxicities associated with CPIs to direct appropriate therapeutic strategies.

AB - Checkpoint inhibitors (CPIs) restore the function of effector immunocytes to target and destroy cancer cells. Immune-related adverse events (irAEs) are a consequence of immune reactivation, with unpredictable inflammatory response, loss of self-tolerance, and development of autoimmunity. Adverse events from CPIs that present as dermatologic toxicities have diverse clinical and histopathologic features. CPI-associated dermatologic toxicities may exhibit histopathologic features of lichenoid dermatitis, bullous pemphigoid, and granulomatous/sarcoid-like reactions. Suprabasal acantholytic dermatologic toxicities associated with CPIs are particularly rare but represent an emerging histopathologic pattern and include lichenoid dermatitis with suprabasal acantholysis/vesicle formation to Grover disease (transient acantholytic dermatosis). Here, we report two patients who developed suprabasal acantholytic dermatologic toxicities during CPI therapy. One patient exhibited a CPI-associated autoimmune blistering disease with paraneoplastic pemphigus (PNP)-like features restricted to histopathology and immunofluorescence, while the other patient had Grover-like lesions. A review of the literature revealed a spectrum of suprabasal acantholytic dermatologic toxicities associated CPIs that may present as lichenoid dermatitis with acantholysis/vesicle formation, Grover-like eruptions, and lesions with PNP-like features restricted to histopathology and immunofluorescence. It is important for clinicians and pathologists to recognize the types of dermatologic toxicities associated with CPIs to direct appropriate therapeutic strategies.

KW - acantholysis

KW - dermatologic toxicities

KW - immune checkpoint

KW - lichenoid

KW - paraneoplastic pemphigus

UR - http://www.scopus.com/inward/record.url?scp=85050509097&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85050509097&partnerID=8YFLogxK

U2 - 10.1111/cup.13312

DO - 10.1111/cup.13312

M3 - Article

C2 - 29943453

AN - SCOPUS:85050509097

VL - 45

SP - 764

EP - 773

JO - Journal of Cutaneous Pathology

JF - Journal of Cutaneous Pathology

SN - 0303-6987

IS - 10

ER -